MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5530-G-309
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 03/31/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The following devices were also listed in this report: triathlon prim tib baseplate - cemented; cat # 5520-b-300; lot # bjub.Triathlon symmetric x3 patella; cat # 5550-g-278; lot # b783.Triathlon p/a cr beaded #3r; cat # 5517f302; lot # sym8y.Simplex p speedset full dose 1 pack; cat # 6192-1-001; lot # dkr026.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding infection involving triathlon insert was reported.The event was confirmed based on medical review.Method & results: device evaluation and results: visual inspection, material analysis, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: 'the operative report describes general anesthesia and the use of tourniquet.The operative report noted, ".Aspirated left knee and 2 to 3ml of clear synovial fluid.No sign of infection.Previous right knee incision was used.Significant pus.1 gram vancomycin into the wound¿.Uncomplicated surgery was described.' '.This morbidly obese patient with multiple system disease requiring multiple medications and invasive interventions underwent bilateral stryker total knee arthroplasties with hybrid cement fixation.The left was done on (b)(6) 2010 and the right on (b)(6) 2011.She had uncomplicated post-operative courses bilaterally and was apparently asymptomatic on the right for seven years until she developed a right knee periprosthetic joint infection in (b)(6) of 2018.This was initially treated with incision and drainage and poly exchange, but with recurrent periprosthetic joint infection a two stage revision to depuy products was performed on (b)(6) 2018 and (b)(6) 2019.There was no description of defects in the stryker components that were removed.In this immunologically compromised obese patient with multiple system disease, development of a periprosthetic joint infection seven years post implantation is not related to the design, manufacture, or materials of the prosthetic implants.The triathlon components implanted in this patient have a long successful clinical history with no reported evidence of increased incidents for sepsis compared to any similar devices.' device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: no other similar events were reported for the lot or sterile lot.Conclusion: the event of infection was confirmed based on provided medical review.The exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, imaging studies as well as examination of explanted components and follow-up notes are needed to complete the investigation for determining root cause.A microbiological assessment was completed (sr.Staff microbiologist, stryker - mahwah, nj) and (principal microbiologist, stryker ireland), title - infection evaluation, who indicated: microbiological assessment: group a strep has been identified as possible cause of infection in the patient.Group a streptococcus have been considered innocuous commensals of human skin and mucous membranes.A microbiology report from this procedure dated (b)(6) 2018, noted ¿gram stain no organism seen¿, and a (b)(6) 2018 culture noted, ¿no growth of aerobic or anaerobic bacteria after five days of incubation¿.Stryker can confirm that the origin of infection cannot have been the implants used for this tka surgery.Plastic knee implants are gamma-irradiated between 25-35kgy for sal 10-6.X3 plastic knee implants are subjected to overkill sterilisation cycles, using hydrogen peroxide, demonstrating sal 10-6 at half-cycle parameters.Metal knee implants are gamma-irradiated between 25-40kgy for sal 10-6.Simplex speedset® bone cement is gamma-irradiated between 25-45kgy for sal 10-6.Conclusion: due to the nature of the organisms ¿ susceptible to various modes of sterilisation - and specifically the sterilisation methodology employed by stryker, it is not probable that group a streptococcus could have originated from the implants.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Per medical review for, additional pis were reported.On (b)(6) 2018 a right knee incision and drainage, synovectomy and poly liner exchange was performed for a diagnosis of ¿right tkr deep infection¿.The operative report describes general anesthesia and the use of a tourniquet.The operative reported noted, ¿¿ aspirated left knee and 2 and 3 ml clear synovial fluid ¿ no sign of infection ¿ previous right knee incision was used ¿ significant pus ¿ washout with 9 liters saline with bacitracin ¿ a new #3/9 cs insert was inserted ¿ femoral and tibial components well-fixed ¿ 1 gram vancomycin into the wound¿.Uncomplicated surgery was described.

Brand Name
TRIATHLON CR X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key12270605
Report Number0002249697-2021-01303
Device Sequence Number14717803
Product Code MBH
UDI-Device Identifier07613327050431
UDI-Public07613327050431
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2015
Device Model Number5530-G-309
Device Catalogue Number5530-G-309
Device Lot NumberMJE0E7
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/07/2021
Initial Report FDA Received Date08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR